Is Excess Turmeric Harmful?

Does Too Much Turmeric Have Side Effects

Turmeric is generally considered safe. At extremely high doses, it may only cause mild discomfort.

Turmeric is a kitchen-essential in most Indian homes. It is so well integrated into Indian cuisine, imparting a flavor and color that is unquestionably unique. But its significance does not stop there. This Indian spice has been used in traditional medicine fore hundreds of years in treating ailments like arthritis, stomach and skin problems, and impaired breathing.

3 Concerns About Turmeric

As is the case with all natural remedies, it is important to be aware of the possible side effects of turmeric. Why? Because natural ingredients may contain compounds that you are allergic to or that may interfere with certain medications you are taking.

Focusing on this aspect of the orange-yellow panacea, let’s take a look at some common concerns related to turmeric.

1. About 2% Oxalate May Encourage Kidney Stones

Excess Turmeric Side Effects: Kidney Stones

In about 80% cases of kidney stones, the stones are calcium oxalate crystals. Because of this, those with

Advertisements
a history of calcium oxalate stones are asked to limit their intake of oxalate-rich foods like apricots and dark green leafy vegetables.

While turmeric carries only about 2% oxalate, in rare cases, it may be a problem for those who are inherently susceptible to developing kidney stones. Considering the amount of dietary turmeric normally consumed, it is unlikely for turmeric to be a trigger for kidney stones, but it may support the growth of stones already formed.

2. Commercial Turmeric Is Often Adulterated

Excess Turmeric Side Effects: Toxic Colorants

Being a powder, it is easy to contaminate turmeric. This, unfortunately, is an advantage for cheating vendors. Here are some concerns about poor-quality turmeric:

  • Use Of Wheat, Barley, And Rye As Fillers:

In order to increase the volume of turmeric, vendors may mix in wheat, barley, or rye that are cheaper. This may worsen the condition of those suffering from gluten intolerance or celiac disease.

  • Addition Of A Toxic Colorant:

For a number of fruits and

Advertisements
vegetables sold in the market, bright colors are often misconstrued to be indicators of good quality. This misconception is exploited in the case of turmeric as well.

Commercial turmeric may be contaminated with a food colorant called metanil yellow or acid yellow 36. This compound has been linked to cancer and nerve damage in animal studies. Though its toxicity in humans is yet to be proved, this coloring agent has already been banned in Europe and the U.S.

  • Lead Contamination:

Lead is neurotoxic, which means it can cause nerve damage. In 2014 in Bangladesh, turmeric samples were found to be contaminated with lead. It was then recognized as a potential source of lead exposure in children.1

3. Some People May Have Mild Problems With Curcumin Supplements

Excess Turmeric Side Effects: Digestive Problems

Advertisements
https://i2.wp.com/curejoy.com/wp-content/uploads/2017/06/Image3-83.jpg?resize=300%2C200&ssl=1 300w, https://i2.wp.com/curejoy.com/wp-content/uploads/2017/06/Image3-83.jpg?resize=768%2C512&ssl=1 768w" sizes="(max-width: 696px) 100vw, 696px" />

The active ingredient in turmeric is curcumin. Most studies supporting turmeric’s curative powers are centered on this particular ingredient.

There is no scientific evidence to suggest that curcumin supplements have any side effects at low doses. 490 mg–2,100 mg of curcumin per day has been proved to be safe.

At high doses, a very small minority of people may experience mild side effects:

  • Digestive Problems: High doses of curcumin, mostly exceeding 1,000 mg, may cause gastrointestinal problems.2 These include issues like acid reflux, bloating, flatulence, and diarrhea.
  • Skin Rash: Some people may be allergic to curcumin and may, thus, develop a skin rash. This, however, is a very rare case and only when the daily dose exceeds 8,000 mg, which is extremely high.
  • Headache And Nausea: Very few people suffer from a headache or nausea due to curcumin. Even then, the daily dose is on the higher side at 450 mg and more.

Final Verdict

It is safe to say that turmeric poses no health risks at regular low levels of

Advertisements
consumption and in the short-term. As no studies on the long-term effects of turmeric have been done yet, we cannot make such claims. However, history tells us that it is highly unlikely that turmeric is harmful in the long run as well.

References[+]